Back to all discussions

Biological not as effective I think

Hi all
Hope you’re as well as best you can be. Always sounds a bit daft when you say that but ....


I’ve been on Enbrel for years now and at the start it was a real life changer for me. It made me forget I had PsA and I just got on with life. However, in the past few months I’ve felt as though my weekly injection isn’t quite getting on top of it as much as it did.
I sort of feel like I did before I was diagnosed, with some symptoms seeming worse than they were.
I have pain in my hands, legs, back and arms. The arms feels more like tendon than joint and it’s the same on both arms. If I’m holding anything up for a few minutes, like a weed burner for instance, my arms are agony when I try to move them afterwards.
Also, and I really don’t know how to explain this well, I just feel so really really ill at times. Brain fog (which I’ve never had before), fatigue that means sometimes all I can do is lie down and close my eyes, and just an overall bad feeling.
I’m not even sure it’s all just PsA but trying to get hold of our hospital to discuss is near impossible at the moment. I’m in the UK.
My consultant left the hospital last year so all I’m left with at the moment is the specialist nurses. They’re great but I can’t even get hold of them at the moment. They don’t answer the phone and there is a message saying you cannot leave a message at the moment. The answerphone is switched on intermittently between 8:30 and 15:30. It seems if it’s not COVID then hospitals aren’t really interested at the moment.


I’m going to keep trying though as I’m really feeling like I can’t take a lot more of feeling like this. I imagine they may switch to a different biological? Anybody been through similar?


Take care all
Cheers
Greg.

  1. H @Greg. I hope you get lots of responses from the community so you will see that you are absolutely not alone in this. Many people find that their PsA medication becomes less effective after a decade or so, and so they switch to something else. Thankfully, there are many PsA medications you can try. Fatigue and brain fog are common PsA symptoms, but it would be a good idea to get yourself evaluated regardless. It is easy to blame everything on PsA and overlook another serious diagnosis. I would like to share with you a couple of articles that might helps. This article is about the importance of talking with your doctor about PsA fatigue. https://psoriatic-arthritis.com/living/fatigue-tips This one is about coping with brain fog. https://psoriatic-arthritis.com/living/tools-brain-fog I hope the articles help and that you get in with a new doctor soon. Best wishes! - Lori (Team Member)

    1. Hi Lori, thanks for your reply and the links to the articles. They were interesting. I did manage to get hold of the rheumatology nurses yesterday and I have an appointment early in May. I also managed to get an appointment with my GP next week to discuss whether everything I am feeling at the moment is to do with the PsA or whether something else has appeared. The joys of what we have ... just keeps on giving doesn’t it. 😊
      I seem to have developed some stomach issues too now and I know this can be related to PsA so I will be discussing this with him.
      Thanks again and take care, Greg.

  2. , if I hadn't managed to get through to my rheumatology nurses a couple of weeks ago I would have thought we were trying to get hold of the same people - I called quite a while ago now and the answer machine said something like "do not leave a message - it will not be listened to and you will not receive a call back" ! It can make you feel a bit abandoned, can't it?!

    Have you tried phoning the rheumatology department/reception as opposed to the nurses? In my hospital at least, there's one number for the nurses and a separate one for the rheumatology secretaries. I wonder if you spoke to them whether they could advise on if there's another rheumatologist there or not, or even just get hold of the nurses for you? It's not fair that you've been left to fend for yourself like this.

    I really hope that you can get through to someone soon and hopefully get started on calming these symptoms down. Hang in there!! -Catherine, Community Moderator

    1. Hey ! I'm down in Sussex so it seems like this might be a widespread issue 😕 I do know that my sister's learning disability nurse was redeployed because of the COVID situation, so I guess the same could have happened with the rheumatology staff? Hopefully with the vaccine rollout things will start to get back to some kind of normal at some point...


      I'm so glad that you were able to get through yesterday and that you have an appointment next month (can't believe we're almost halfway through April!). I'm not sure of how common it is but unfortunately we do hear from people who have had their medication become less effective as time goes on. If I come across anyone who's been through/going through the same thing I'll be sure to let them know about your post here. If you do have to change meds I really hope that the new one helps. Keep us posted! -Catherine, Community Moderator

    2. Thanks Cathy, I’ll post what happens. 😊

  3. , It is very nerve wrecking. I have been on biologics for 20 years. The longest was 7 years. I am actually starting a new one this week. It's very frustrating when they stop working, but when they do work we feel such a sense of relief. The good news is that there are some great ones out there that work. Talk to your rheumatolgist about your next step. Hang in there; I don't know what I would have done if biologics hadn't come along. Hang in there. Diane, Community Moderator

    1. , Keep us up to date on what is going on. I hope your next biologic works as good as Enbrel. Diane, Community Moderator

    2. thanks Diane. I will do.

or create an account to reply.